New South Wales Government
Agency for Clinical Innovation
About ICCMU | contact us
 
Home > Community > Patient Conditions > Organophosphate Poisoning

Organophosphate Poisoning

Print

Organophosphate poisoning is a medial emergency.

What are organophosphates?

Organophosphates are chemicals used in domestic and industrial settings, most commonly as insecticides. Historically, organophosphates have been used in toxic nerve agents by the military in war, or for terrorist activities. Organophosphates can be ingested or inhaled, or absorbed through the skin. The severity and onset of symptoms is dependent on the degree of exposure.

Go to top


How do organophosphates work?

Organophosphates work by inactivating acetylcholinesterase. Acetylcholinesterase is an enzyme present in human nervous system. Its job is to break down acetylcholine, which is a chemical that carries signals between the nerves and muscle. . Once acetylcholinesterase has been inactivated, acetylcholine builds up in the nerves, and the nerves become over-active. Organophosphate poisoning can occur rapidly or build up over a number of days.

Go to top


Signs & Symptoms

People affected can display the following signs and symptoms:

Mild Moderate Severe
  • Increased saliva production
  • Nausea & vomiting
  • Abdominal pain
  • Increased sweating
  • Rhinorrhoea (runny nose)
  • Able to walk and talk
  • Headache
  • Dizziness
  • Confusion, Anxiety
  • Restlessness
  • Slow heart rate (bradycardia)
  • Blurred vision, small pupils
  • Unable to walk
  • Cramps
  • Diarrhea
  • Muscle twitching
  • Seizures
  • Low blood pressure (hypotension)
  • Narrowing of the airways (bronchospasm)
  • Increased bronchial secretions
  • Respiratory failure

Go to top


General Treatment Options

The patient with organophosphate poisoning requires decontamination, and those in contact with the patient must use personal protective equipment (PPE) to avoid absorption of the chemical. This decontamination consists of thoroughly washing the patient, including hair. Clothing must be washed and any leather article discarded (chemical cannot be removed from leather).

Specific treatment will depend upon how the patient became poisoned and their level of symptoms. If the patient has swallowed the poison recently they will receive activated charcoal by mouth to absorb the residual poison.

Go to top


What Happens in Intensive Care?

Once the patient has been admitted to ICU their care will be focussed on monitoring their level of cholinesterase and the residual effects of the poisoning on the patient. Treament will be supportive. Once in ICU the patient will be cared for in a single room with special ventilation and any staff caring for the patient will continue to wear protective clothing for a number of days. The patient will be placed on a cardiac monitor to monitor their heart rate and rhythm and blood will be taken to check the level of acetyl cholinesterase in their blood. This will need to be done a number of times until the medical staff are satisfied with the recovery of the patient. The medication Atropine will be given at frequent intervals to treat the excessive saliva, bronchial secretions and slow heart rate. Respiratory support using an oxygen mask may be required.Occasionally the patient will experience severe respiratory failure and will require breathing tube (endotracheal tube) is inserted, and the patient is helped with their breathing using a breathing machine (ventilator).

Go to top


How long will the patient remain in Intensive Care?

The patient will stay in ICU until the signs of respiratory failure have subsided. The degree of exposure to the chemicals, and the symptoms experienced, will determine how long the patient stays in hospital.

Weblinks

The information contained in this sheet is general in nature and therefore cannot reflect individual patient variation. It is meant as a back up to specific information which will be discussed with you by the Doctors and Nurses caring for your loved one. ICCMU attests to the accuracy of the information contained here BUT takes no responsibility for how it may apply to an individual patient. Please refer to the Disclaimer.

Go to top


Publishing Information

  • First Published December 2005
  • Written by Meg Tuipulotu CNC, GWAHS, NSW, Australia
  • Editted by Kaye Rolls Clinical Project Officer, ICCMU, NSWHealth and CWPWP.
Last Updated on Wednesday, 18 December 2013 23:51